Kentucky, 2010

Heat in Kentucky, August 10, 2010

August 10, 2010 · NWS JKL · 26 events in 25 counties and zones

A very large and strong area of high pressure brought a heat wave to eastern Kentucky on August 10th. During the afternoon and evening hours on this day, high temperatures in numerous locations soared to between 93 and 98 degrees, with heat index values around 100 degrees.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A very large and strong area of high pressure brought a heat wave to eastern Kentucky on August 10th. During the afternoon and evening hours on this day, high temperatures in numerous locations soared to between 93 and 98 degrees, with heat index values around 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 7:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 10, 7:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
810 AM EDT TUE AUG 10 2010

.SHORT TERM.../TODAY THROUGH THURSDAY/

LOOKS LIKE THE PRIMARY WEATHER ISSUE FOR DAYS 1-3 OF THE FORECAST
WILL BE THE HOT AND HUMID WEATHER...ESPECIALLY THIS AFTERNOON AND
EARLY EVENING. SEVERAL COUNTIES ALONG THE TENNESSEE BORDER NORTHWARD
TO ROUGHLY THE HAL ROGERS PARKWAY EXPERIENCED TEMPERATURES AND HEAT
INDICES THAT MET OR EXCEEDED HEAT ADVISORY CRITERIA YESTERDAY
AFTERNOON. WITH THE LATEST MAV/METMOS TEMPS COMING IN MUCH WARMER FOR
TODAY...AND CONSIDERING WHAT HAPPENED YESTERDAY...DECIDED TO INCREASE
HIGH TEMPERATURES FOR TODAY ACROSS THE BOARD. THE MAV ACTUALLY HAS
COUPLE OF LOCATIONS REACHING THE UPPER 90S TODAY...BUT THIS IS LIKELY
BEING OVERDONE. THIS INCREASE IN TEMPS ALSO RESULTED IN A LARGER NUMBER
OF COUNTIES MEETING OR EXCEEDING HEAT ADVISORY CRITERIA THIS
AFTERNOON AND EVENING. THEREFORE...WENT AHEAD AND EXPANDED THE HEAT
ADVISORY TO INCLUDE ALL THE COUNTIES WEST OF A LINE FROM ROWAN COUNTY
TO BREATHITT COUNTY TO HARLAN COUNTY. TODAYS HIGHS ARE EXPECTED TO BE
CONSISTENTLY IN THE MID 90S ACROSS THE BOARD...WITH HEAT INDICES
BETWEEN 98 AND 105 DEGREES POSSIBLE IN THE ADVISORY AREA.

THE LATEST RUNS OF THE SREF AND GFS MODELS BOTH AGREE QUITE WELL THAT
A SLOW MOVING FRONTAL BOUNDARY WILL SAG ACROSS THE AREA ON WEDNESDAY
AND THURSDAY OF THIS WEEK. WITH SUCH A WARM AND MOIST AIR MASS
ALREADY IN PLACE...IT WONT TAKE MUCH FOR SHOWERS AND THUNDERSTORMS TO
FIRE DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY AND
THURSDAY. THE LATEST MODEL SOUNDINGS AND TIME HEIGHTS ALSO SUPPORT
INCREASED COVERAGE IN PRECIP ON BOTH DAYS WITH CAPE VALUES RUNNING
BETWEEN 2000 AND 3000 J/KG WITH VERY LITTLE CIN AND GOOD OMEGA.
INSPITE OF THE UTTER LACK OF JET DYNAMICS TO SUPPORT IT...THE
EXTREMELY MOIST AND UNSTABLE AIR COMBINED WITH THE LIFT ALONG THE
APPROACHING FRONT SHOULD BE MORE THAN ENOUGH TO OVERCOME THE LACK OF
GOOD UPPER LEVEL SUPPORT. ALL THAT BEING SAID...WENT AHEAD AND
INCREASED PRECIP CHANCES BY AT LEAST 10 PERCENT ACROSS THE BOARD FOR
TOMORROW AND THURSDAY. BASED ON THESE CHANGES...ALSO INCREASED CLOUD
COVER ACCORDINGLY AND RERAN THE QPF AND WEATHER GRIDS TO ACCOUNT FOR
CHANGES IN POP FORECAST. FOR TODAY...ALSO INCREASED PRECIP CHANCES
FOR THIS AFTERNOON SLIGHTLY BASED ON THE ISOLATED SHOWERS AND STORMS
THAT POPPED YESTERDAY AFTERNOON...AS CONDITIONS STILL LOOK FAVORABLE
FOR SIMILAR ACTIVITY TODAY. USED THE LATEST SREF WINDS TO TOUCH UP
THE WIND FORECAST A BIT...BUT NO MAJOR CHANGES WERE REALLY MADE
THERE.

WITH INCREASING CLOUD COVER AND HIGHER PRECIP CHANCES FOR WEDNESDAY
AND THURSDAY...TEMPS AND HEAT INDICES SHOULD REMAIN BELOW ADVISORY
CRITERIA BOTH DAYS. THE DEWPOINT GRIDS WERE ALSO TWEAKED A BIT TO
REFLECT THE WARMER TEMPS BEING FORECAST FOR TODAY AND TO ACCOUNT FOR
THE MOST RECENT TRENDS SEEN IN THE OBSERVED DATA. WILL SEND OUT THE
EXPANDED HEAT ADVISORY AND ZONE FORECAST TEXT PRODUCT IN THE NEXT 30
MINUTES OR SO.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

FOR THE FIRST FEW DAYS OF THE PERIOD OUR AREA SHOULD BE ON THE NE
EDGE OF AN UPPER RIDGE...WITH A SURFACE FRONTAL BOUNDARY TO OUR NE.
A HOT AND MOIST AIR MASS WILL BE IN PLACE. A STRONG MID LEVEL CAP IS
NOT EXPECTED...SO ONCE MORNING INVERSIONS ARE BROKEN AND MIXING
REACHES THE CONVECTIVE CONDENSATION LEVEL...SHOWERS AND STORMS ARE A
GOOD BET. WOULD EXPECT A LATE DAY PEAK...BUT NOCTURNAL CONVECTION IS
ALSO A POSSIBILITY WITH MCS ACTIVITY TRYING TO MAKE IT IN FROM THE
NW. THE BIGGEST QUESTION WOULD SEEM TO BE COVERAGE. HAVE USED
HIGHEST POPS IN THE LATE AFTERNOON AT 30-40 PERCENT...WITH MINS
DURING THE NIGHT AT 20-30 PERCENT.

LATE IN THE PERIOD...THE 00Z RUN OF THE ECMWF LOOKS MORE SUPPORTIVE
OF THE SCENARIO WHICH WAS IN THE GFS YESTERDAY...AND IS STILL THERE.
THIS INVOLVES A LARGE IMPULSE SWINGING THROUGH AN UPPER TROUGH OVER
THE NORTHERN PLAINS AND SE CANADA DURING THE WEEKEND...AND SENDING A
COLD FRONT TOWARD OUR FORECAST AREA FROM THE NW ON SUNDAY. MODELS
NOW SUGGEST THE COLD FRONT TO TRANSITION SE ACROSS THE AREA SUNDAY
NIGHT AND MONDAY...WITH DRYING BEGINNING BEHIND THE FRONT AT THE
VERY END OF THE PERIOD.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

MVFR/IFR FOG AT SME/LOZ THIS MORNING. DWPTS IN THE LOWER 70S TODAY.
FOR TODAY... FORECAST SOUNDINGS FROM AROUND THE AREA ARE ADVERTISING
CONSIDERABLE INSTABILITY DEVELOPING BY LATE MORNING...WITH BOTH
TEMPERATURES AND MOISTURE INCREASING THROUGHOUT THE DAY. SOME SHRA
ALREADY FORMING JUST ACROSS OUR ERN BORDERS SHOULD CONTINUE TO EXPAND
AS THE DAY HEATS UP. CONVECTION LOOKS TO BE ISOLATED TO SCATTERED IN
NATURE AND THUS WILL NOT FAVOR ANY ONE PARTICULAR SITE OVER ANOTHER
SO ADDRESSED THIS WITH CB GROUPS AT ALL SITES FROM LATE MORNING
THROUGH THE REMAINDER OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
KYZ044-050-051-058>060-068-069-079-080-083>087-108-111-114-116.

&&

SHORT TERM...AR
LONG TERM....HAL
AVIATION...DUSTY
Hazardous weather outlook, Aug 10, 2:44 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
344 AM EDT TUE AUG 10 2010

KYZ052-088-104-106-107-109-110-112-113-115-117>120-111045-
ROWAN-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...
HINDMAN...HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
344 AM EDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FOG WILL AFFECT VALLEY LOCATIONS EARLY THIS MORNING...BECOMING
LOCALLY DENSE AT TIMES.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH MONDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-050-051-058>060-068-069-079-080-083>087-108-111-114-116-
111045-
FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-WOLFE-LEE-OWSLEY-
CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...IRVINE...STANTON...FRENCHBURG...MOUNT VERNON...MCKEE...
SOMERSET...LONDON...MONTICELLO...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...CAMPTON...
BEATTYVILLE...BOONEVILLE...MANCHESTER
344 AM EDT TUE AUG 10 2010

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FOG WILL AFFECT VALLEY LOCATIONS EARLY THIS MORNING...BECOMING
LOCALLY DENSE AT TIMES.

TEMPERATURES IN MOST LOCATIONS WILL WARM INTO THE 90S EACH DAY THIS
WEEK...ALONG WITH INCREASING HUMIDITY LEVELS. THE HEAT INDEX WILL
CLIMB INTO THE 100 TO 105 DEGREE RANGE THIS AFTERNOON AND EARLY EVENING
AND A HEAT ADVISORY IS IN EFFECT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES OF AROUND 100 ARE POSSIBLE ON WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH MONDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heat. Local standard time, as filed.

Heat, Owsley

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Owsley forecast zone
Reported by
Official NWS Observations
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Perry

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Perry forecast zone
Reported by
Official NWS Observations
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Knott

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Knott forecast zone
Reported by
Official NWS Observations
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Rowan

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Rowan forecast zone
Reported by
Official NWS Observations
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Estill

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Estill forecast zone
Reported by
Official NWS Observations
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Fleming

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Fleming forecast zone
Reported by
Official NWS Observations
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Elliott

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Elliott forecast zone
Reported by
Official NWS Observations
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Lee

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Montgomery

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Wolfe

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Wolfe forecast zone
Reported by
Official NWS Observations
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Pulaski

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Pulaski forecast zone
Reported by
Official NWS Observations
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Morgan

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Morgan forecast zone
Reported by
Official NWS Observations
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Johnson

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Martin

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Martin forecast zone
Reported by
Official NWS Observations
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Pike

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Pike forecast zone
Reported by
Official NWS Observations
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Leslie

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Leslie forecast zone
Reported by
Official NWS Observations
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Knott

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Knott forecast zone
Reported by
Official NWS Observations
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Floyd

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Floyd forecast zone
Reported by
Official NWS Observations
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Knox

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Wayne

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Clay

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Breathitt

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Letcher

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Letcher forecast zone
Reported by
Official NWS Observations
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Powell

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Powell forecast zone
Reported by
Official NWS Observations
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, McCreary

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
McCreary forecast zone
Reported by
Official NWS Observations
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

Heat, Whitley

When
August 10, 11:00 AM EST to 5:00 PM EST
Where
Whitley forecast zone
Reported by
Official NWS Observations
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

High temperatures were between 93 and 98 degrees with heat indices around 100.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245276, 245277, 245280, 245281, 245282, 245283, 245285, 245286, 245287, 245288, 245289, 245291, 245294, 245295, 245296, 245298, 245299, 245300, 245410, 245411, 245414, 245416, 245417, 245418, 245419, 245420.